The fairness of discounting: a majority rule approach
A model of majority rule is developed in which each of a finite number of generations votes on a redistribution of income between itself and the other generations. In voting, each generation expresses tastes for its own income and for the distribution of income across generations. The model is then used to derive the conditions under which discounting is justified — namely those conditions for which the majority rule exhibits a positive marginal rate of time preference. It is demonstrated that when each generation is wealthier than those preceding it, the parameters representing the taste for income equality must be relatively high for the majority rule to exhibit a positive marginal rate of time preference. Copyright Martinus Nijhoff Publishers 1987
(This abstract was borrowed from another version of this item.)
|Date of creation:||1985|
|Date of revision:|
|Note:||Published as: Brown, S.P.A. (1987), "The Fairness of Discounting: A Majority Rule Approach," Public Choice 55 (3): 215-226.|
|Contact details of provider:|| Web page: http://www.dallasfed.org/|
More information through EDIRC
|Order Information:|| Email: |
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Becker, Robert A., 1982. "Intergenerational equity: The capital-environment trade-off," Journal of Environmental Economics and Management, Elsevier, vol. 9(2), pages 165-185, June.
- R. M. Solow, 1974.
"Intergenerational Equity and Exhaustible Resources,"
Review of Economic Studies,
Oxford University Press, vol. 41(5), pages 29-45.
- R. M. Solow, 1973. "Intergenerational Equity and Exhaustable Resources," Working papers 103, Massachusetts Institute of Technology (MIT), Department of Economics.
- Lester C. Thurow, 1971. "The Income Distribution as a Pure Public Good," The Quarterly Journal of Economics, Oxford University Press, vol. 85(2), pages 327-336.
- Hamada, Koichi, 1973. "A simple majority rule on the distribution of income," Journal of Economic Theory, Elsevier, vol. 6(3), pages 243-264, June.
When requesting a correction, please mention this item's handle: RePEc:fip:feddwp:85-05. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Amy Chapman)
If references are entirely missing, you can add them using this form.